Case Studies In Small Animal

Cardiovascular Medicine

Home Up

Text

Case 9

Case Discussion

"Bingo" was diagnosed with severe mitral regurgitation secondary to myxomatous mitral valve degeneration. This diagnosis was made based on his radiographically and echocardiographically enlarged left atrium, the appearance of his mitral valve on echocardiography, the color flow Doppler exam, his history, and his signalment. Although endocarditis of the mitral valve could not be completely ruled out, his valve anatomy was not typical of endocarditis and he had no history suggestive of endocarditis (e.g., fever, anorexia, evidence of thromboembolic complications). In addition, he was a small breed dog. Most bacterial endocarditis is diagnosed in large breed dogs while most myxomatous degeneration is seen in small breed dogs. At least part of Bingo's severe leak was apparently due to ruptured chordae tendineae as evidenced by his flail mitral valve leaflets, another characteristic of myxomatous degeneration (since chordae tendineae also undergo this type of degeneration in concert with the leaflets). Because of his severe leak, Bingo had developed quite severe left heart failure manifested as pulmonary edema. Despite his severe radiographic appearance, he was clinically stable enough to be treated on an outpatient basis.

Bingo also had supraventricular premature beats that most likely originated from his enlarged and diseased left atrium. They occurred about 5 times a minute and depolarized at a rate of about 200beats/minute (0.33 seconds between the sinus beat before the premature beat and the premature beat). Although these premature beats may be a harbinger of him developing atrial fibrillation in the future, there is no proven means of preventing this or delaying its onset. Consequently, it was decided not to treat his arrhythmia. The only other possible abnormality on the ECG was the fact that the R wave in lead II was right at 2.5 mV in height, the upper end of normal. This dog did have left ventricular hypertrophy.

Follow-Up

Furosemide (40 mg IM) was administered to Bingo while he was in our clinic. He was then sent home on 25 mg furosemide q8 hours PO for the first two days followed by 25 mg q12 hours PO. He was also started on enalapril (5 mg q12 hours PO). The owners were instructed to count his respiratory rate each day when he was lying down and relaxed or asleep. We told them that we wanted it to decrease to less than 30 breaths/minute which is normal. They were also instructed to return five days later to have him rechecked. At that visit, they reported that his coughing had decreased by 75% but that his respiratory rate was still around 50 breaths/minute. Because he had been administered enalapril, blood was taken and submitted to measure BUN and serum creatinine concentration. They were well within normal limits as were his serum electrolyte concentrations. Recheck radiographs are below.

DV

306811~4.jpg (10153 bytes)

Right lateral

306811~3.jpg (11659 bytes)

The radiographs show that the pulmonary edema had decreased but was still present. Consequently, Bingo was sent home with instructions to the owners to increase his furosemide dose to 25 mg q8 hours. Following this his respiratory rate decreased to less than 30 breaths/minute and his coughing stopped. The owners were instructed to bring him back for another examination in three months or to contact us if his resting respiratory rate went above 30 breaths/minute again.

The primary controversial subject in this dog is whether or not to use digoxin. Because this dog had evidence of mild myocardial failure, administration of a positive inotropic agent may be indicated. As long as it is used judiciously and cautiously, there are no contraindications to the use of digoxin in this dog. Consequently, I would not try to dissuade anyone from using digoxin in this patient. However, I have echocardiographically and clinically followed at least 15 dogs like this either before and after starting digoxin or before and after stopping digoxin and have yet to see a positive change after starting digoxin or a negative change after stopping digoxin. Consequently, I have stopped administering it to dogs with severe mitral regurgitation until they are refractory to other drugs. When dogs are refractory to furosemide and an ACE inhibitor, I have seen some dogs improve clinically with digoxin. Unfortunately they are in the minority, however. Recent evidence would suggest that digoxin is a moderately good diuretic so this is one possible explanation for the improvement in some dogs refractory to furosemide. One would not expect to see much clinical improvement using this scenario when a dog is still responsive to a more potent diuretic such as furosemide.

Although data from human clinical trials cannot be directly translated into veterinary medicine, a recent large clinical trial may have some bearing on our use of digoxin. In this trial, approximately 4000 human patients in heart failure were randomly assigned to receive digoxin while a matched set of 4000 patients were assigned to receive placebo. This trial was designed to once and for all answer the controversies surrounding the efficacy of digoxin in heart failure patients in sinus rhythm. The results of this ambitious trial showed that digoxin caused a statistically significant improvement in clinical signs but also increased the incidence of sudden death. With regards to the improvement in clinical signs, an editorial published in the same journal by Dr. Milton Packer, one of the best known and most respected human cardiologists in the world, stated that for the average practicing cardiologist to see clinical improvement in 9 patients with heart failure, that cardiologist would need to treat 1000 heart failure patients. Because of this, he stated that digoxin should now be placed in the realm of other drugs that are used after more effective drugs, namely diuretics and ACE inhibitors, no longer work. With regards to the sudden death story, later analysis of the data from this study has shown that as the serum concentration of digoxin increased, the incidence of sudden death increased in this study. This was in a stepwise fashion, with the lowest incidence of sudden death in patients that had a serum concentration in the 0.5 to 1.0 ng/ml range and the highest in the 1.5 to 2.0 ng/ml range. A therapeutic serum digoxin concentration has usually been thought to be in the 1.0 to 2.0 ng/ml range. Similar data for digoxin were reported from a previous clinical trial that examined the effects of milrinone in heart failure patients. It will be interesting to see if the recommended therapeutic serum concentration decreases into the 0.5 to 1.0 ng/ml range within the near future based on these data.

Second Follow-Up

The owner was contacted again 3 months after the last clinic visit. She reported that Bingo had died the week before. He had done well for the three months although they had to increase his Lasix dose to keep his respiratory rate under 30 beats/minute. At the time he died his Lasix dose was 50 mg q8 hours. This was increased from the original dose of 25 mg q8-12 hours. He died subacutely. He was fine when the owner got up in the morning. Then within a half hour he started to become very dyspneic and progressed rapidly to the point that he had pulmonary edema fluid emanating from his nose (the owner described it as pouring out). She thought about bringing him over to the clinic but thought he would probably die in the car. He passed away a short time later. Based on the acuteness of the clinical signs, the owner was told that he probably ruptured a chorda tendineae.

 

 

Mark D. Kittleson, D.V.M., Ph.D. All rights reserved.